I’ve not been on here before. But could do with some advise please:
My dad has pd for the past 10 years, He has been diagnosed with bowel cancer last week and taken into hospital on Monday for a stoma bag to be fitted… he had an operation on Tuesday with a general anesthetic and the surgeon made a mistake and fitted it in the wrong place… so on Wednesday they performed another operation under general anesthetic to correct there mess up, and it took them 4 hrs to wake my dad and when they final brought him round he didn’t know where he was or who he was,…
He is now not been given his meds at the correct time through out the day and is suffering from hallucinations, slow speech,he is scared and totally confused, etc … and its heart breaking to see!!
His PD was under control & he was doing really well he’s 73 & was still working.
Can anyone tell me if these symptoms are from the meds being given wrong or the two general anesthetic that he’s had in such a short time. And if there is anything we can do to help him. Only my mum is allowed into see him.
Any help would be good.
And kindest regards to all of you!!
A warm welcome to the forum.
I’m truly sorry to hear about your dad, this must be devastating to you and your family. It’s absolutely awful that you dad has had to go through two operations within a few days and on top of that, he hasn’t been receiving his Parkinson’s medications which could be the cause of his hallucinations and slow speech. I have raised this issue internally and I’m currently awaiting my colleagues response with information on how best to support you and your family. I’ll revert back to you with more information as soon as I can.
In the meantime, we have an excellent team of advisers via our confidential/free helpline who would be more than happy to give you the information and support that you need. Do give us a call on 0808 800 0303.
Forum Community Manager
So sorry to hear about your father’s double operation.
Similarly, I had an operation last year and had a second emergency operation the same day in the evening. Both under general anaesthesia. It was horrible. What was to be an overnight turned into 3 days before I was hesitantly released. I just could not bear staying there any longer.
I took over taking my PD meds myself in order to get them on time whilst in the hospital. I think the timing does matter.
I was warned by the PD nurse prior to the operation that it would take longer to recover from the anaesthetic than normal. It took about 3 weeks before the anaesthetic brain fog wore off. I was unable to really function - could barely move and was extremely tired and falling in and out of sleep and had difficulty focusing on anything. I came to the conclusion that sleep under anaesthetic is not real sleep that refreshes a person. It took another 2 or 3 weeks after that to get to my PD normal in my brain, if that makes sense.
Not sure I know what would have made the experience any better. I do think it would help if he could get his meds on time. Having the anaesthetic twice so closely together is difficult for a “normal” person, much less one with PD. If it helps, I have had PD for just over,12 years and am 62.
Take care, MAnnie
Hi Flossie, If you call the Parkinsons Advisor line, say that you’d like to speak to one of the nurses. Other than provide advice, if needed they could help advocate. They have been helpful to me in the past in sorting out meds when there was a shortage over this period.
Also, did he have a community parkinson’s nurse already that could be spoken with?
I’m sorry for the hard time you and your dad are going through.
I’ve spoken to one of my colleagues and they have advised me on the following information.
We have information about going into hospital but it may be too late for your dad to benefit from a lot of it, unfortunately. However, for future refence you can find it here though: Going into hospital when you have Parkinson's | Parkinson's UK
Some anaesthetics may make Parkinson’s symptoms worse or interfere with Parkinson’s medication so it’s quite common for people to experience what your Dad is going through.
We appreciate that it doesn’t make it any easier though, of course. And if he’s not been getting his Parkinson’s meds at the right times etc that will have a big impact too. Therefore, we’d encourage you or your Mum to speak to the ward staff about the importance of PWP getting their meds on time, every time, and signpost to our GIOT resources e.g. the wash bag Get It On Time washbag – Parkinson's shop
Have the ward staff consulted your Dad’s PD specialists? If not, they definitely
should. We would also encourage your family to speak to PALS, especially if you want to make a complaint or anything.
If you’d prefer to speak to one of our nurses in the meantime and are happy to provide your details, we can arrange for a nurse to call - please send me your contact number via private message. Or you can call us when convenient and we can arrange a nurse call that way.
Please let me know which option you’d prefer and I hope the information above has been helpful to you.
Hello again Flossie, I hope things with your father are starting to settle down.
I have attached two links. The first link is to an article that speaks to the delirium, confusion, and hallucinations (about half way down) that might occur and common meds that might be given to a patient to help however which should not be given to a PWPD. Also to give comfort that it is temporary.
The second link is to the associated list of what meds should be avoided by PWPD and why.
This is in case your father is unknowingly being given any additional meds that may interfere with dopamine from his regular meds. It looks like a handy list for everyone to be have.
Best wishes, MAnnie